Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 217, NWS Midland/Odessa, TX

June 23, 20175 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2017, 5:54 PM CDT for 5 counties in Texas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 5:54 PM CDT (22:54 UTC)
Expired
Jun 23, 2017, 7:00 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Andrews County, TX, Ector County, TX, Glasscock County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:55 PM CDTTSTM WND GST 605 Wnw Midland, TXNICKEL SIZE HAIL ALSO REPORTED
Jun 23, 6:00 PM CDTHAIL 0.88Midland, TXDIME TO NICKEL SIZE HAIL REPORTED ALONG WEST LOOP 250 BETWEEN WADLEY AVE AND THOMASON DRIVE. HAIL COVERING THE GROUND ON THOMASON NEAR LOOP 250.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
2522 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS54 KMAF 232254
SVRMAF
TXC003-135-173-317-329-240000-
/O.NEW.KMAF.SV.W.0217.170623T2254Z-170624T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
554 PM CDT FRI JUN 23 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Glasscock County in western Texas...
  Eastern Ector County in western Texas...
  Southeastern Andrews County in western Texas...
  Midland County in western Texas...
  Southern Martin County in western Texas...

* Until 700 PM CDT

* At 553 PM CDT, a severe thunderstorm was located over Cotton Flat,
  or near Midland, moving south at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Midland, Odessa, Stanton, Greenwood, Garden City, Cotton Flat,
  Midland International Air and Space Port, Spraberry, Warfield,
  Midland Airpark, Skywest Airport, Courtney, Mission Dorado and
  Odessa Schelemeyer Field.

This includes Interstate 20 between mile markers 115 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3166 10182 3166 10234 3222 10250 3235 10222
      3211 10169 3209 10169 3209 10166 3192 10129
TIME...MOT...LOC 2253Z 001DEG 16KT 3194 10209 

HAIL...1.00IN
WIND...70MPH
 
$$

67
1 follow-up statement
475 
WWUS54 KMAF 232347
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
647 PM CDT FRI JUN 23 2017

TXC003-135-173-317-329-240000-
/O.CON.KMAF.SV.W.0217.000000T0000Z-170624T0000Z/
Glasscock TX-Ector TX-Andrews TX-Midland TX-Martin TX-
647 PM CDT FRI JUN 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN GLASSCOCK...EASTERN ECTOR...SOUTHEASTERN ANDREWS...
MIDLAND AND SOUTHERN MARTIN COUNTIES...

At 646 PM CDT, a severe thunderstorm was located near Garden City,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Garden City.

This includes Interstate 20 between mile markers 115 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3166 10182 3166 10234 3222 10250 3235 10222
      3211 10169 3209 10169 3209 10166 3192 10129
TIME...MOT...LOC 2346Z 306DEG 9KT 3188 10157 

HAIL...<.75IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:46 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 1:46 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017

.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  79  70  81 /  60  30  50  40
Carlsbad                       67  84  69  88 /  20  20  30  40
Dryden                         77  96  75  92 /  40  30  20  20
Fort Stockton                  72  84  68  88 /  40  20  30  30
Guadalupe Pass                 67  77  63  81 /  20  20  30  40
Hobbs                          64  79  64  81 /  30  10  50  40
Marfa                          66  84  64  86 /  20  30  20  20
Midland Intl Airport           69  82  67  84 /  50  20  40  40
Odessa                         69  81  68  85 /  50  20  40  40
Wink                           69  85  71  89 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
     Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
     Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
     Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
     Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, Jun 23, 1:45 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Fri Jun 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Heat Advisory remains in effect through early this evening for
areas from the southern Permian Basin into the Big Bend.

In addition, thunderstorms are possible this afternoon into this
evening, particularly along the cold front. Some storms may become
strong to severe, capable of producing damaging winds, large hail,
and locally heavy rainfall.

Brief, strong easterly winds are possible through Guadalupe Pass
late tonight in wake of a cold front.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There will be a chance for thunderstorms into the weekend. The main
threats will be lightning and brief heavy rainfall and localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across portions of Southeast New
Mexico and the Permian Basin late this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 23, 4:57 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
457 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HOBBS                   32.73N 103.16W
06/23/2017                   Lea                NM   PUBLIC

            HORSE BARN BLOWN INTO A SOLAR PANEL ARRAY AT NEW MEXICO
            JUNIOR COLLEGE. TIME ESTIMATED FROM RADAR.

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 5:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
508 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     HOBBS                   32.73N 103.16W
06/23/2017                   LEA                NM   COUNTY OFFICIAL

            LARGE SECTION OF ROOF BLOWN OFF OF ALBERTSONS STORE ON
            NORTH GRIMES

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 5:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
529 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     PINE SPRINGS            31.89N 104.81W
06/23/2017  M58 MPH          CULBERSON          TX   ASOS

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 5:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
530 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     2 E ANDREWS             32.32N 102.51W
06/23/2017  M62 MPH          Andrews            TX   MESONET

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 5:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
545 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     MIDLAND                 32.00N 102.08W
06/23/2017  M74 MPH          MIDLAND            TX   ASOS

            AT MIDLAND AIRPARK ON NORTH LOOP 250

&&

JULIE.PHILLIPSON
Local storm report, Jun 23, 5:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
554 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     MIDLAND INTERNATIONAL A 31.94N 102.19W
06/23/2017  E60 MPH          MIDLAND            TX   ASOS

            VISIBILITY REDUCED TO 1/2 MILE IN BLOWING DUST

0552 PM     TSTM WND GST     MIDLAND INTERNATIONAL A 31.94N 102.19W
06/23/2017  M60 MPH          MIDLAND            TX   ASOS

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:37 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines53 min
Jun 23, 4:19 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines56 min
Jun 23, 4:27 PM CDTFlash Flood WarningMAFAndrews, Gaines3 hr
Jun 23, 4:38 PM CDTSpecial Weather StatementMAFCulberson67 min
Jun 23, 4:43 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry62 min
Jun 23, 4:44 PM CDTSpecial Weather StatementMAFJeff Davis, Presidio46 min
Jun 23, 5:05 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Martin, Midland, Winkler55 min
Jun 23, 5:22 PM CDTSevere Thunderstorm WarningMAFMitchell68 min
Jun 23, 5:44 PM CDTFlash Flood WarningMAFAndrews, Dawson, Ector, Gaines, Martin, Midland3 hr
Jun 23, 5:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler54 min
Jun 23, 5:53 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin67 min
Jun 23, 6:16 PM CDTFlash Flood WarningMAFMitchell3 hr
Jun 23, 6:27 PM CDTSevere Thunderstorm WarningMAFMitchell26 min
Jun 23, 6:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Upton, Ward59 min
Jun 23, 6:49 PM CDTSevere Thunderstorm WarningMAFDawson, Glasscock, Howard, Martin56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.